Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Neurology. 2004 Mar 23;62(6):872-7.

Cognitive side effects of antiepileptic drugs in children.

Author information

  • 1Department of Neurology, Georgetown University Medical Center, Washington, DC, USA. dw17@georgetown.edu

Abstract

Cognitive impairment associated with antiepileptic drug (AED) therapy in children is an important concern given the potential negative effects of treatment on school learning and performance. Unfortunately, there have been few studies examining the cognitive effects of AEDs in this population and no adequate studies of newer AEDs. This article will discuss the effects of the traditional and newer AEDs on neuropsychological function in children. Because of various limitations in the designs of these studies, however, many of the studies report inconclusive findings. Although it will be necessary to overcome many programmatic and procedural hurdles, well-designed randomized prospective studies that are of adequate length to determine how AEDs ultimately relate to school performance and social adjustment are needed to firmly establish the cognitive and behavioral effects of AEDs in children.

PMID:
15037684
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk